BMJ in UK BMJ India BMJ Brazil BMJ in North America BMJ China

Man loses feeling in legs after long term denture fixative use

Man loses feeling in legs after long term denture fixative use

Man loses feeling in legs after long term denture fixative use

Zinc in fixative to blame for development of rare neurological disorder

A 62 year old man lost the feeling in both his legs after the regular long term use of a denture fixative containing zinc, reveal doctors writing in the online journal BMJ Case Reports.

The man was referred to a neurology clinic after developing numbness, pain and weakness in his legs. The symptoms, which had lasted for more than six months, stopped him from leaving the house.

An MRI (magnetic resonance imaging) scan revealed spinal cord abnormalities and after several tests he was diagnosed with copper deficiency myelopathy (CDM).

CMD is a neurological disorder which can cause loss of feeling and numbness in the arms and legs.

The man explained that he had been using 2-4 tubes of denture fixative that contained zinc every week for the past 15 years because of his ill-fitting false teeth.

Excess zinc intake can interfere with the absorption of copper, leading to neurological problems, in rare cases.

The man was advised to stop using the fixative and given copper supplements to treat his symptoms. But he didn’t recover completely, and the doctors warn that irreversible nerve damage may be a consequence of a delayed diagnosis of CDM.

Notes for editors
Case report: Zinc containing dental fixative causing copper deficiency myelopathy
doi: 10.1136/bcr-2017-219802
Journal: BMJ Case Reports

BMJ IN THE NEWS

Latest coverage of BMJ in the national and international media

VISIT BMJ IN THE NEWS

JOIN OUR MEDIA LIST

If you are a journalist who would like to receive BMJ Press Releases, please supply your details to Gorkana

CONTACT GORKANA

OUR LATEST COMPANY NEWS

Find out about BMJ's latest product developments and company information.

Subscribe to the newsletter